Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS Huntsville, AL

November 30, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Nov 30, 2004, 4:30 PM CST for Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 4:30 PM CST (22:30 UTC)
Expired
Nov 30, 2004, 8:00 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 302237
FFWHUN
ALC077-010200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 PM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 800 PM CST

* AT 430 PM CST...WEATHER SERVICE RADAR INDICATED THAT AS MUCH AS 2 
TO 3 INCHES HAD FALLEN OVER THE WESTERN HALF OF LAUDERDALE COUNTY 
SINCE THIS MORNING.  EMERGENCY MANAGEMENT OFFICIALS FOR LAUDERDALE 
COUNTY REPORTED NUMEROUS COUNTY ROADS HAVE BEEN CLOSED DUE TO FLASH 
FLOODING.  IN ADDITION...CREEKS AND STREAMS REMAIN HIGH ACROSS THE 
COUNTY.  ADDITIONAL RAINFALL IS EXPECTED DURING THE EVENING HOURS... 
WHICH WILL LIKELY CONTINUE TO AGGRAVATE ANY ONGOING FLOODING 
PROBLEMS.   

* SOME LOCATIONS AFFECTED INCLUDE...
  FLORENCE...KILLEN...LEXINGTON AND UNDERWOOD-PETERSVILLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING 
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3500 8739 3487 8742 3485 8787 3498 8803

$$
1 follow-up statement
000 
WGUS74 KHUN 010045
FFSHUN
ALC077-010200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CST TUE NOV 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 800 PM
CST...

AT 645 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN
WAS DIMINISHING ACROSS THE WARNED AREA.  ALTHOUGH THE HEAVIEST 
RAINFALL HAS COME TO AN END...FLOODING OF LOW LYING AND POOR 
DRAINAGE AREAS WILL CONTINUE THROUGH THE REMAINDER OF THE EVENING 
HOURS.  NUMEROUS ROADS REMAIN CLOSED ACROSS THE COUNTY...WITH MANY 
CREEKS AND STREAMS APPROACHING BANKFULL.

SOME LOCATIONS AFFECTED THROUGH 800 PM CST INCLUDE... 
FLORENCE...KILLEN...LEXINGTON AND UNDERWOOD-PETERSVILLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3497 8802 3479 8782 3486 8748 3480 8732
      3488 8725 3498 8728 3499 8761

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 2:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 30, 2:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CST TUE NOV 30 2004

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS THE
TENNESSEE VALLEY AHEAD OF AN APPROACHING COLD FRONT. AREA RADARS
SHOW PRECIP EXTENDS BACK TO EASTERN ARKANSAS AND DOWN TO THE GULF
COAST. LATEST SFC ANALYSIS INDICATES SFC LOW CENTERED OVER WESTERN
TN...WITH ASSOCIATED COLD FRONT EXTENDING DOWN THROUGH CENTRAL MS.
WARM FRONT EXTENDS FROM LOW DOWN THROUGH CENTRAL AL...PUTTING SOUTH
AL IN THE WARM SECTOR WHERE TEMPS HAVE CLIMBED INTO THE 70S. CLOSER
TO HOME...TEMPS RANGED FROM MID 50S IN THE EAST TO THE MID 60S IN
THE WEST.

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
FRONT WILL CONTINUE MAKING GOOD EASTWARD PROGRESSION AND SHOULD
APPROACH NORTHWEST ALABAMA BY 00Z. EVEN SO...POST-FRONTAL PRECIP
WILL CONTINUE WITH 100 POPS FOR ALL AREAS FOR TONIGHT. AS FRONT
MOVES THROUGH...WILL TAPER POPS FROM WEST TO EAST FOR THE 00Z TO 06Z
PERIOD. FLOOD WATCH IS CURRENTLY IN EFFECT UNTIL 9 PM TONIGHT. AT
THIS TIME...PLAN IS TO LEAVE IT AS IS. AREAS IN THE WEST HAVE
RECEIVED 1 TO 2 INCHES IN MOST AREAS...WITH AMOUNTS UP TO 3 INCHES
IN SOME LOCATIONS.

SCATTERED THUNDERSTORMS WILL CONTINUE MAINLY JUST AHEAD OF THE FRONT
SO WILL KEEP CHANCE OF THUNDERSTORMS IN THROUGH THE EVENING HOURS.
WINDS WILL CONTINUE TO BE GUSTY THROUGH THE EVENING HOURS AS THE
FRONT MOVES THROUGH...THEREFORE WILL CONTINUE WITH MENTION OF GUSTS
AS WELL.

THE PRECIP SHOULD COME TO AN END FOR CENTRAL AREAS AROUND
MIDNIGHT...AND IN THE EAST BY DAYBREAK. THEREFORE...HAVE REMOVED THE
SLIGHT CHANCE POPS IN THE EAST FOR TOMORROW MORNING. SKIES SHOULD
CLEAR OUT FAIRLY QUICKLY THROUGH THE DAY ON WEDNESDAY...AND BECOME
MOSTLY SUNNY DURING THE AFTERNOON. TEMPS WILL FALL TO NEAR FREEZING
WEDNESDAY NIGHT UNDER MOSTLY CLEAR SKIES AND LIGHT WINDS.

.REST OF THE PERIOD...(THURSDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL KEEP CONDITIONS DRY THROUGH MOST OF THE
WEEKEND...AS TEMPS REMAIN NEAR SEASONAL VALUES. A SHORTWAVE MOVES
NORTH OF THE AREA ON SUNDAY...WITH ONLY INFLUENCE ON TENNESSEE
VALLEY BEING AN INCREASE IN CLOUD COVER. HAVE KEPT SLIGHT CHANCE OF
PRECIP IN FOR SUNDAY AFTERNOON AS NEXT SYSTEM BEGINS TO AFFECT THE
AREA. LOOKS LIKE AN OVERRUNNING EVENT FOR SUNDAY NIGHT THROUGH
MONDAY AND HAVE RAISED POPS SLIGHTLY FOR THIS TIME PERIOD. FRONT
APPROACHES AND MOVES THROUGH LATE ON TUESDAY...SO HAVE INTRODUCED
CHANCE POPS FOR TUESDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    42  51  31  56 / 100  10   0  10
SHOALS        40  51  31  56 / 100  10   0  10
CULLMAN       42  52  30  56 / 100  10   0  10
FAYETTEVILLE  41  50  30  54 / 100  10   0  10
FT PAYNE      44  52  29  54 / 100  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH 9 PM CST FOR ALL COUNTIES.
TN...FLOOD WATCH THROUGH 9 PM CST FOR ALL COUNTIES.

&&

24
Hazardous weather outlook, Nov 30, 12:28 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CST TUE NOV 30 2004

ALZ001>010-016-TNZ076-096-097-010300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1228 PM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A LOW PRESSURE SYSTEM JUST EAST OF MEMPHIS WILL MOVE NORTHEAST THIS
AFTERNOON DRAGGING A SIGNIFICANT COLD FRONT EAST INTO THE TENNESSEE
VALLEY.  WARM AND UNSTABLE AIR ACROSS THE DEEP SOUTH WILL CONTINUE
TO BE DRAWN NORTH TOWARD THE LOCAL AREA...PRODUCING SEVERAL AREAS OF
SHOWERS AND THUNDERSTORMS.  SOME OF THE STORMS WILL BE CAPABLE OF
STRONG WINDS...MAINLY SOUTH OF HIGHWAY 72.  DUE TO LOOSE AND
SATURATED SOIL...TREES WILL BE MORE SUSCEPTIBLE TO DOWNFALL.

THE PRIMARY THREAT THIS AFTERNOON AND EVENING WILL BE FLOODING
RAINS...PARTICULARLY ACROSS NORTHWEST ALABAMA INTO SOUTHERN MIDDLE
TENNESSEE. ADDITIONAL RAINFALL OF AROUND 1 INCH IS QUITE
POSSIBLE...ON TOP OF 1 TO 3 INCHES ALREADY FALLEN IN THIS AREA.
LIGHTER...BUT STILL SIGNIFICANT RAINS ARE STILL EXPECTED OVER
NORTHEAST ALABAMA...WHERE STEEPER TERRAIN WILL CONTRIBUTE TO A
RUNOFF PROBLEM.

RAIN WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATE THIS EVENING
AFTER THE FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COOLER AND DRIER AIR WILL FILTER INTO THE REGION THROUGH LATE WEEK.
HIGH PRESSURE IS EXPECTED TO DOMINATE AREA WEATHER WITH THE NEXT
CHANCE OF RAIN NOT UNTIL SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
UNLIKELY AT THIS TIME...BUT MAY BE NEEDED TO RELAY REPORTS OF
FLOODING OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

KULA

In the hours before

Special weather statement, Nov 30, 1:12 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CST TUE NOV 30 2004

ALZ003-004-302000-
FRANKLIN AL-LAWRENCE-
112 PM CST TUE NOV 30 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS HAS BEEN ISSUED
FOR EASTERN FRANKLIN AND ALL OF LAWRENCE COUNTIES UNTIL 2:00 PM...

AN INTENSE THUNDERSTORM OVER CENTRAL HAMILTON COUNTY...OR ABOUT 15
MILES SOUTHWEST OF PHIL CAMPBELL WILL MOVE NORTHEAST AT 65 MPH INTO
EASTERN FRANKLIN AND LAWRENCE COUNTIES.  THE STORM WILL LAST ONLY 15
TO 20 MINUTES...BUT COULD EASILY PACK A PUNCH.  VERY STRONG WINDS
ALOFT MAY BE TRANSPORTED TO THE SURFACE AS HEAVY RAIN FALLS WITH THIS
STORM...WITH GUSTS OVER 40 MPH LIKELY...POSSIBLY REACHING 50 MPH.
THIS WILL CAUSE TREE DAMAGE RATHER EASILY WITH SATURATED AND LOOSE
SOIL DUE TO HEAVY RAIN.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM...BUT THE SHORT
DURATION SHOULD LIMIT PROBLEMS TO NORMAL WATER PONDING.

YOU ARE ADVISED TO GO INSIDE DURING THIS DANGEROUS AND FAST MOVING
STORM.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:19 AM CSTFlash Flood WarningHUNLauderdale6 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.